Wyoming, 2023Damaging Wind in Wyoming, June 4, 2023
June 4, 2023 · NWS RIW · 1 event in 1 county or zone
A microburst from a thunderstorm caused localized damage to a barn and outbuildings near Lucerne.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A microburst from a thunderstorm caused localized damage to a barn and outbuildings near Lucerne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 11:51 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 11:51 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1251 PM MDT Sun Jun 4 2023
.DISCUSSION...(This evening through Sunday)
Issued at 1249 PM MDT Sun Jun 4 2023
Current water vapor imagery shows an upper low spinning over
northern Utah, along with the flow of moisture into Wyoming from the
Gulf of Mexico. These have been consistent features over the past
few days. Therefore, showers and thunderstorms are once again
expected across the area today. The precipitable water (PWAT) value
on the 12Z sounding was 0.83", again in the higher end
climatologically; this puts the value between 150% and 200% above
normal. This translates to mean that any showers/thunderstorms today
will likely come with heavy rain. Rain chances today will be less
numerous than the past few days. The best chances will generally be
east of the Divide, thanks to a southeasterly flow entering the
southeastern portion of the state. Isolated chances exist west of
the Divide, with better chances over higher elevations thanks to
enhanced lift. Will continue to monitor river gauges as they respond
to any rain and continued mountain snowmelt.
Today's temperatures will be fairly similar to yesterday, with a
little warming expected due to decreased cloud coverage compared to
yesterday: mid-to-upper 60s west of the Divide and mid-60s to mid-
70s east of the Divide. These temperatures are around or below
normal for early June.
Monday, the current upper low over Utah is set to travel north into
Idaho and fill. Monday will also see afternoon (diurnally driven)
showers/thunderstorms. Coverage will be less than today and the past
few days, but with PWAT values still 150% to 175% above normal, some
heavy rain is still possible to accompany any convective showers.
The forecast is still set on a high pressure system, currently
centered over the North Dakota/Canada border, retrograding slowly
towards Wyoming over the next week, and actually, models are showing
this high remaining through about next Monday (June 12th), although
this is quite far out in terms of looking at models. This high will
keep the overall weather pattern fairly consistent through the week,
the only exception will be any upper lows or shortwaves coming in
from the west. Expect temperatures to slightly warm through the
week, reaching near or above normal. Diurnally driven showers/storms
will also continue, as southeasterly flow remains.
&&
.AVIATION...For the 18Z TAFS through 18Z Monday
Issued at 1127 AM MDT Sun Jun 4 2023
Moisture remains plentiful and well-above the seasonal average
for early June. Intermittent low clouds have plagued a few
locations this morning, but these clouds are on the decline late
Sunday morning. Therefore, VFR to prevail through the period. The
best chance for showers and isolated thunderstorms will be near
and east of the Continental Divide this afternoon and evening. The
primary moisture feed is across central and northern Wyoming, so
have included some TEMPO groups where confidence is a bit higher.
Extensive cloud cover Sunday morning may hinder surface heating
and destabilization, so thunderstorms are expected to be isolated
in nature. Brief MVFR is possible with the heavier showers and
storms along with surface outflow wind 15-25kts. An upper level-
low to our southwest slowly drifts north overnight keeping the
threat of light showers at least through the evening across the
west. Cloud cover begins to dissipate early Monday morning
creating the possibility for areas of fog toward Monday sunrise
for those terminals that receive late Sunday rainfall. Mountain
tops occasionally obscured through 06Z/Monday along and east of
the Continental Divide.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1249 PM MDT Sun Jun 4 2023
Near to slightly below normal temperatures are expected across the
area today. Scattered showers, with potential for thunderstorms,
through the evening. Places along and east of the Divide will have
the greatest chances, as well as higher elevations across the entire
area. isolated convection is possible anywhere, however. Any rain is
likely to be a wetting rain, thanks to much higher than normal
precipitable water (PWAT) values. Relative humidity values are
expected to remain above critical values. A slight warming trend
this coming week, with lesser chances for rain.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Wittmann
AVIATION...CNJ
FIRE WEATHER...Wittmann
Hazardous weather outlook, Jun 4, 2:00 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Sun Jun 4 2023
WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Sun Jun 4 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Scattered showers and isolated thunderstorms will produce brief,
intense rainfall.
Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Somewhat drier conditions are expected with a warming trend,
especially after Thursday. Snowmelt will continue west of the
Continental Divide, but the probability of widespread hazardous
weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Jun 4, 1:17 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MDT SUN JUN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM RAIN 1 WNW DUBOIS 43.54N 109.66W
06/04/2023 M1.94 INCH FREMONT WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 6 ESE DUBOIS 43.50N 109.53W
06/04/2023 M1.68 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 4 W RIVERTON 43.03N 108.45W
06/04/2023 M1.65 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 NE CODY 44.54N 109.03W
06/04/2023 M1.59 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 5 SSE SMOOT 42.55N 110.89W
06/04/2023 M1.59 INCH LINCOLN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 7 WNW LANDER 42.86N 108.87W
06/04/2023 M1.59 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 4 WSW LANDER 42.82N 108.81W
06/04/2023 M1.58 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 9 SSE LANDER 42.71N 108.68W
06/04/2023 M1.54 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NNE PINEDALE 42.88N 109.86W
06/04/2023 M1.50 INCH SUBLETTE WY TRAINED SPOTTER
MULTI-DAY REPORT.
0120 PM RAIN 2 WSW CODY 44.51N 109.10W
06/04/2023 M1.49 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 7 SSE ROCK SPRINGS 41.50N 109.16W
06/04/2023 M1.41 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 6 SW LANDER 42.76N 108.79W
06/04/2023 M1.37 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 15 WSW HAMILTON DOME 43.71N 108.87W
06/04/2023 M1.34 INCH HOT SPRINGS WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 4 WSW RELIANCE 41.65N 109.26W
06/04/2023 M1.33 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NNW LANDER 42.84N 108.74W
06/04/2023 M1.33 INCH FREMONT WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 3 ESE CODY 44.50N 109.00W
06/04/2023 M1.32 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NE RIVERTON 43.03N 108.37W
06/04/2023 M1.30 INCH FREMONT WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 5 SW LANDER 42.77N 108.79W
06/04/2023 M1.29 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 5 SE PINEDALE 42.82N 109.79W
06/04/2023 M1.26 INCH SUBLETTE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 9 N RIVERTON 43.16N 108.40W
06/04/2023 M1.26 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 SW CODY 44.51N 109.07W
06/04/2023 M1.24 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN LANDER 42.83N 108.74W
06/04/2023 M1.22 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 ESE CODY 44.52N 109.04W
06/04/2023 M1.21 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 13 SSE BUFFALO 44.17N 106.61W
06/04/2023 M1.20 INCH JOHNSON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NNW PINEDALE 42.88N 109.87W
06/04/2023 M1.17 INCH SUBLETTE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN AFTON 42.73N 110.93W
06/04/2023 M1.17 INCH LINCOLN WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 1 S ROCK SPRINGS 41.59N 109.22W
06/04/2023 M1.15 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 3 WSW CODY 44.50N 109.11W
06/04/2023 M1.08 INCH PARK WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 9 SE HAMILTON DOME 43.69N 108.44W
06/04/2023 M1.08 INCH HOT SPRINGS WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 NNW LANDER 42.85N 108.74W
06/04/2023 M1.05 INCH FREMONT WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 7 NE CODY 44.59N 108.97W
06/04/2023 M1.02 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 4 SE CODY 44.49N 108.99W
06/04/2023 M1.01 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 5 SSW BUFFALO 44.28N 106.73W
06/04/2023 M1.01 INCH JOHNSON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 E CASPER 42.83N 106.31W
06/04/2023 M0.99 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 ENE CASPER 42.84N 106.29W
06/04/2023 M0.98 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN THERMOPOLIS 43.65N 108.21W
06/04/2023 M0.98 INCH HOT SPRINGS WY TRAINED SPOTTER
MULTI-DAY REPORT.
0120 PM RAIN 7 NNE CODY 44.61N 108.98W
06/04/2023 M0.94 INCH PARK WY TRAINED SPOTTER
MULTI-DAY REPORT.
0120 PM RAIN 2 NNW TURNERVILLE 42.87N 110.91W
06/04/2023 M0.93 INCH LINCOLN WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 7 SW RALSTON 44.64N 108.96W
06/04/2023 M0.88 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 9 SSW BIG TRAILS 43.65N 107.37W
06/04/2023 M0.83 INCH WASHAKIE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 SE GREEN RIVER 41.50N 109.45W
06/04/2023 M0.83 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 SSE GREEN RIVER 41.50N 109.46W
06/04/2023 M0.78 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 S CASPER 42.81N 106.33W
06/04/2023 M0.78 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 3 NW BOULDER 42.75N 109.67W
06/04/2023 M0.77 INCH SUBLETTE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 SE THAYNE 42.90N 110.98W
06/04/2023 M0.77 INCH LINCOLN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 SSE GREEN RIVER 41.49N 109.45W
06/04/2023 M0.76 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 SSW GREEN RIVER 41.51N 109.48W
06/04/2023 M0.74 INCH SWEETWATER WY COCORAHS
MULTI-DAY REPORT.
0102 PM RAIN 1 NNW GREEN RIVER 41.53N 109.48W
06/04/2023 M0.73 INCH SWEETWATER WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 3 W BOULDER 42.72N 109.69W
06/04/2023 M0.73 INCH SUBLETTE WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 1 WSW CASPER 42.83N 106.34W
06/04/2023 M0.73 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 8 NNE MAYOWORTH 43.94N 106.75W
06/04/2023 M0.73 INCH JOHNSON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NW CASPER 42.84N 106.34W
06/04/2023 M0.70 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 3 SSW MILLS 42.81N 106.40W
06/04/2023 M0.67 INCH NATRONA WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN TEN SLEEP 44.03N 107.45W
06/04/2023 M0.64 INCH WASHAKIE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 6 WNW CORA 42.99N 110.09W
06/04/2023 M0.62 INCH SUBLETTE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 3 N ETNA 43.08N 111.00W
06/04/2023 M0.61 INCH LINCOLN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN BUFFALO 44.34N 106.71W
06/04/2023 M0.61 INCH JOHNSON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN BUFFALO 44.35N 106.69W
06/04/2023 M0.59 INCH JOHNSON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 SE MEETEETSE 44.14N 108.84W
06/04/2023 M0.55 INCH PARK WY PUBLIC
MULTI-DAY REPORT.
0120 PM RAIN 10 SW CODY 44.44N 109.21W
06/04/2023 M0.55 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN COWLEY 44.89N 108.47W
06/04/2023 M0.54 INCH BIG HORN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 W GARLAND 44.78N 108.69W
06/04/2023 M0.52 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 5 N TEN SLEEP 44.10N 107.45W
06/04/2023 M0.50 INCH WASHAKIE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 3 SSW WILSON 43.47N 110.90W
06/04/2023 M0.39 INCH TETON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN LOVELL 44.83N 108.38W
06/04/2023 M0.39 INCH BIG HORN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 2 S GARLAND 44.75N 108.65W
06/04/2023 M0.34 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 WSW LUCERNE 43.73N 108.18W
06/04/2023 M0.32 INCH HOT SPRINGS WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 WNW OTTO 44.40N 108.29W
06/04/2023 M0.32 INCH BIG HORN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN SOUTH ENTRANCE 44.13N 110.67W
06/04/2023 M0.29 INCH TETON WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 3 NNW CLARK 44.95N 109.17W
06/04/2023 M0.29 INCH PARK WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN MOOSE 43.66N 110.72W
06/04/2023 M0.24 INCH TETON WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 4 WNW MORAN JUNCTION 43.86N 110.59W
06/04/2023 M0.24 INCH TETON WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 1 WNW SHELL 44.53N 107.80W
06/04/2023 M0.23 INCH BIG HORN WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NNE JACKSON 43.48N 110.76W
06/04/2023 M0.20 INCH TETON WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 9 S MANDERSON 44.14N 107.94W
06/04/2023 M0.19 INCH WASHAKIE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 9 E TOWER JUNCTION 44.90N 110.24W
06/04/2023 M0.19 INCH PARK WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN KELLY 43.62N 110.63W
06/04/2023 M0.18 INCH TETON WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN 1 NW POWDER RIVER 43.04N 106.99W
06/04/2023 M0.17 INCH NATRONA WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 6 NE WINCHESTER 43.92N 108.06W
06/04/2023 M0.13 INCH WASHAKIE WY COCORAHS
MULTI-DAY REPORT.
0120 PM RAIN TOWER JUNCTION 44.92N 110.42W
06/04/2023 M0.11 INCH PARK WY CO-OP OBSERVER
MULTI-DAY REPORT.
0120 PM RAIN 5 W SHELL 44.52N 107.88W
06/04/2023 M0.11 INCH BIG HORN WY COCORAHS
MULTI-DAY REPORT.
&&Thunderstorm Wind, Hot Springs
- When
- June 4, 3:20 PM MST to 3:30 PM MST
- Where
- Hot Springs County, 2 mi NNE of Lucerne
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.757, -108.155
Damage to a barn and several outbuildings from a strong thunderstorm wind gust at a ranch between Thermopolis and Kirby WY. Estimated wind gust of 50 to 60 mph based on damage. Damage estimated to have occurred around 426 PM MDT June 4 2023 based on radar. Nearest surface observation was a personal weather sensor 4 miles away, which showed a gust to 22 mph at the 445 pm reporting time, but storm did not directly affect this sensor location. Sheds, items, and debris were blown east to west generally with no indication of distinct rotation. Outbuildings had openings to the east, making them especially susceptible to easterly wind gusts. Little to no damage to nearby farms or trees, as the downdraft was from a small storm, leading to very localized damage, likely from an individual downdraft.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 4 to 6, 20233 deaths · 3 events
- Cold in California, June 4, 20231 death · 1 event
- Hail and Damaging Winds in Tennessee, June 4, 2023$17,000 · 1.25 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 202311 events
- Hail and Damaging Winds in Iowa, June 4, 202358 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, June 4, 202352 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 4, 2023$4,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, June 4, 20231.25 in hail · 4 events
- Hail in Tennessee, June 4, 20231.25 in hail · 4 events
- Coastal Flood in Florida, June 4, 20234 events
- Hail and Damaging Winds in Nebraska, June 4, 20231 in hail · 3 events
- Hail and Damaging Winds in Alabama, June 4, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105306.